Severe interaction between low-dose ritonavir and a blood pressure drug observed

This article is more than 16 years old. Click here for more recent articles on this topic

A severe interaction between the ritonavir component of Kaletra (lopinavir/ritonavir) and the anti-hypertensive drug, nifedipine, has been reported. An individual experienced a kindney failure, a dangerous drop in blood pressure, significantly reduced urine output, as well as fluid retention. The case is reported in the January 2nd 2007 edition of AIDS.

Lopinavir is metabolised by the body using the P450 (CYP)34A cytochrome in the liver. Ritonavir is also metabolised using this pathway, and the administration of a low dose of this drug with lopinavir boosts the amount of lopinavir available to fight HIV in the blood.

But ritonavir can have less desirable interactions with other drugs that also use the P450 pathway. One such drug, used to treat high blood pressure, is nifedipine. If the P450 pathway is blocked by ritonavir, potentially toxic concentrations of nifedipine can accumulate in the blood resulting in headache, fluid accumulation, low blood pressure, and irregular heartbeat.

Glossary

drug interaction

A risky combination of drugs, when drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

creatinine

Breakdown product of creatine phosphate in muscle, usually produced at a fairly constant rate by the body (depending on muscle mass). As a blood test, it is an important indicator of the health of the kidneys because it is an easily measured by-product of muscle metabolism that is excreted unchanged by the kidneys.

retention in care

A patient’s regular and ongoing engagement with medical care at a health care facility. 

malaise

A general feeling of illness or discomfort, whose exact cause is difficult to identify.

serum

Clear, non-cellular portion of the blood, containing antibodies and other proteins and chemicals.

 

Investigators in Spain observed a severe interaction between ritonavir and nifedipine in a 47 year-old HIV-positive man in 2005. The man was diagnosed with HIV in 1992, and had progressed to AIDS. He was also coinfected with hepatitis C virus. What’s more, he had high blood pressure which was treated with a combination of three drugs: nifedipine 30mg twice daily; doxazosine 1mg twice daily; and furosemide 40mg thrice daily. Since 2002, the man had also been taking an anti-HIV combination consisting of 3TC, d4T and Kaletra.

In March 2005, when the individual had a CD4 cell count of approximately 100 cells/mm3, progressive renal failure and low blood pressure were noted, leading to the withdrawal of antiretrovirals. A biopsy confirmed damage to the kidneys.

Both anti-HIV therapy and blood pressure treatment were reinitiated in May 2005, but within two days malaise, low blood pressure, reduced urine output and fluid accumulation in the extremities were observed. There was also a significant increase in serum creatinine (1.7mg/dl to 5mg/dl). Doctors took the decision to discontinue therapy for blood pressure and HIV, leading to a gradual improvement in kidney function and blood pressure.

A week later modified blood pressure therapy consisting of nifedipine 30mg twice daily, enalapril 5mg twice daily and losartan 5mg twice daily was initiated. A week after that, treatment with Kaletra was reintroduced. However, within 48 hours malaise, low blood pressure, fluid retention and elevated creatine (7mg/dl) occurred. All treatment was stopped leading to a rapid improvement in the man’s clinical condition.

Because an interaction between antiretrovirals and blood pressure medication was suspected, initially only anti-HIV therapy was recommenced. A further improvement in the patient’s clinical condition was observed, and when blood pressure therapy was reintroduced nifedipine was substituted with amlodipine, a drug that does not use the P450 cytochrome. The man’s condition improved sufficiently for him to be discharged from hospital two weeks later with a serum creatinine level of 2.8mg/dl. Over the next six months he remained clinically stable with well-controlled blood pressure and a creatinine level of 2mg/dl.

“A nifedipine – ritonavir interaction can lead to serious clinical problems” , write the investigators. They add, “at this time it is not known whether there is any nifedipine dose that can be used safely when co-administered with ritonavir.” They do not rule out a further interaction between lopinavir and nifedipine, but given that lopinavir and ritonavir are co-formulated it was not possible to determine the extent of this.

References

Baeza MT et al. Nifedipine – lopinavir/ritonavir severe interaction: a case report. AIDS 21 119 – 120, 2007.